Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 29, NWS Paducah, KY

June 15, 20166 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 15, 2016, 2:28 PM CDT for 6 counties in Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 2:28 PM CDT (19:28 UTC)
Expired
Jun 15, 2016, 4:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Calloway County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Marshall County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 51 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WGUS53 KPAH 151928
FFWPAH
KYC035-075-083-105-157-221-152130-
/O.NEW.KPAH.FF.W.0029.160615T1928Z-160615T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN WESTERN KENTUCKY...
  SOUTHERN GRAVES COUNTY IN WESTERN KENTUCKY...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...
  EASTERN FULTON COUNTY IN WESTERN KENTUCKY...
  HICKMAN COUNTY IN WESTERN KENTUCKY...
  SOUTHWESTERN TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 430 PM CDT

* AT 228 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MURRAY...MAYFIELD...FULTON...HICKMAN...CLINTON...FULGHAM...
  LYNNVILLE...SEDALIA...CAYCE...WINGO...HARDIN...HAZEL...
  WATER VALLEY...KIRKSEY...FANCY FARM...HARRIS GROVE AND NEW CONCORD.

LAT...LON 3652 8930 3657 8925 3658 8921 3662 8920
      3677 8905 3676 8803 3668 8799 3668 8807
      3654 8803 3650 8805

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 12:30 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 15, 12:30 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1230 PM CDT WED JUN 15 2016

.UPDATE...
Issued at 1230 PM CDT Wed Jun 15 2016

Aviation update.

UPDATE Issued at 1015 AM CDT Wed Jun 15 2016

HiRes models are not helpful for early day convection. The NAM
may have had a slightly better handle overall. The longer
convection holds, the more fuel there will be, ahead of a weak PVA
region/disturbance that will move SE from IL/MO toward the area
through the day (seen on Wvapor/RAP data). It is/will be very
unstable. NAM Capes not unreasonable well in excess of 4000 J/kg
16-21z. Mid level lapse rates are "ok" around 6. NAM low level
lapse rates will exceed 9 C/km. So hail and strong winds are quite
likely with any storms that get organized. Question is where and
at what time. We lowered PoPs slightly given the hires models were
already overdone. But we used scattered terminology vs. chance.
Will be at or just below Heat Advisory criteria, so will hold on
that. Basically a lot of nowcasting/radar/ satellite at this
point.

&&

.SHORT TERM...(Today through Friday night)
Issued at 229 AM CDT Wed Jun 15 2016

Some nocturnal convection moving northeast of EVV/OWB vicinity,
firing on H5 vort lobe advecting across lower Ohio river valley
this morning. It'll continue to shift off to the north and east
thru mid morning, with a relative lull otherwise, as main spill
of vort energy makes its way across upper Mississippi valley and
begins to drive cold front southeastward. We'll see this energy
activate showers/storms, along and in advance of boundary, late
this morning and into/thru the pm hours. A slgt risk of svr wx
will be possible with this energy's passage, which should be east
of the FA by 00Z Thursday. Lingering pops may be possible south
and east thru the evening, but the system is effectively winding
down by then. Today's heat/humidity will again allow heat indices
to approach/exceed the triple digits, but collab consensus was to
hold on advisories today with eyes toward another hot pm tmrw.

In the wake of the front's passage, we'll see strong ridging of
high pressure aloft just to our west, and a robust cyclone
barrelling down and across the mid/upper Ohio river valley just
to our east. We'll be caught in the transitionary nw flow in
between, which means drier air works in but not necessarily cooler
just yet. Thursday may see actual ambient temps as high or higher
than days past, but wet bulbs should start to nudge downward a
degree or two or three. Calculated heat indices may reach or
exceed headline cats, particularly western counties closer to the
ridge...so we'll have to monitor closely for advisory potential
and if so, exactly where to draw the line. That should become
clearer with time, so collab consensus is to punt forward.

The gradual downward adjustment in the air column continues with
subtlety Friday, with 80s returning for Highs and dew points
dropping into the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 229 AM CDT Wed Jun 15 2016

A high amplitude, southwest to northeast oriented mid-upper level
ridge will dominate the WFO PAH forecast area from Saturday
through next late Monday night. The ridge is forecast to flatten,
but maintain an expansive influence on the area until the
expanding influece of a large Eastern Canada low (near Hudson
Bay) generates a northwest flow and shear zone along the southern
edge of the westerlies. This shear zone, along with weak
southerly flow, will provide a focus for MCS activity along the
baroclinic zone starting as early as Tuesday, but should expand
southeastward with time.

&&

.AVIATION...
Issued at 1230 PM CDT Wed Jun 15 2016

Convection east of a line from KMVN to KPOF will continue through
the afternoon. We have an inclusion at KPAH/KEVV and KOWB early
this afternoon with strong wind gusts likely. Quiet weather
expected tonight through midday Thursday with light winds.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 15, 3:07 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CDT WED JUN 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
307 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY. DAMAGING
WIND GUSTS WILL BE THE PRIMARY HAZARD SHOULD SEVERE STORMS OCCUR.
ANY STORM MAY PRODUCE LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.

HEAT INDICES TODAY WILL REACH TRIPLE DIGITS DURING THE AFTERNOON
HOURS FOR MOST LOCALES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAT INDEX THURSDAY AFTERNOON WILL AGAIN REACH TRIPLE DIGITS
FOR MOST LOCALES, AND SOME MAY SEE HEAT INDICES APPROACH 105,
PARTICULARLY FOR THE OZARKS IN SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY, ESPECIALLY FROM LATE MORNING AND THROUGH THE
AFTERNOON HOURS.

In the hours before

Local storm report, Jun 15, 2:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     BENTON                  36.85N 88.36W
06/15/2016                   MARSHALL           KY   EMERGENCY MNGR

            EM REPORTS NUMEROUS TREES DOWN ALONG ROADWAYS. HEAVY RAIN
            AND STRONG WINDS REPORTED WITH STORMS.

&&

SMITTY
Local storm report, Jun 15, 2:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     MURRAY                  36.61N 88.32W
06/15/2016  E65 MPH          CALLOWAY           KY   TRAINED SPOTTER

            WIND ESTIMATED. PEA SIZE HAIL REPORTED WITH THIS STORM.

&&

SMITTY
Local storm report, Jun 15, 2:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     MURRAY                  36.61N 88.32W
06/15/2016                   CALLOWAY           KY   PUBLIC

            TREE DOWN AT INTERSECTION OF 4TH AND OLIVE.

&&

SMITTY
Local storm report, Jun 15, 2:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     MURRAY                  36.61N 88.32W
06/15/2016  M55 MPH          CALLOWAY           KY   AWOS

&&

SMITTY
Local storm report, Jun 15, 2:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
221 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     CANTON                  36.80N 87.96W
06/15/2016  M47 MPH          TRIGG              KY   DEPT OF HIGHWAYS

            REPORTED ALONG THE HWY 80 BRIDGE AT MILE MARKER 63
            CROSSING LAKE BARKLEY.

&&

SMITTY
Local storm report, Jun 15, 2:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     FAIRDEALING             36.84N 88.22W
06/15/2016                   MARSHALL           KY   TRAINED SPOTTER

            3 FOOT DIAMETER TREE SNAPPED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:04 PM CDTSevere Thunderstorm WarningPAHCarlisle41 min
Jun 15, 1:06 PM CDTAreal Flood AdvisoryPAHHenderson114 min
Jun 15, 1:23 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson37 min
Jun 15, 1:29 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken46 min
Jun 15, 1:44 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall46 min
Jun 15, 1:52 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman38 min
Jun 15, 2:09 PM CDTSevere Thunderstorm WarningPAHTrigg36 min
Jun 15, 2:10 PM CDTSevere Thunderstorm WarningPAHCalloway35 min
Jun 15, 2:12 PM CDTSevere Thunderstorm WarningPAHDaviess, McLean, Muhlenberg18 min
Jun 15, 2:32 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman28 min
Jun 15, 2:32 PM CDTSevere Thunderstorm WarningPAHChristian28 min
Jun 15, 2:34 PM CDTSevere Thunderstorm WarningPAHMuhlenberg26 min
Jun 15, 2:36 PM CDTHeat AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 14 more28 hr
Jun 15, 3:00 PM CDTSevere Thunderstorm WarningPAHChristian, Todd45 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.